Safety of high risk medicines
Safety tips of specific high risk medicines to raise awareness on how medication errors occur and how they are prevented
High risk medicines are those medicines that have a high risk of causing significant patient harm or death when used in error. Although errors may or may not be more common than with other medicines, the consequences of errors with these medicines can be more devastating. To assist in preventing errors, SA Health’s High Risk Medicines safety initiative has put together a set of safety tips for specific high risk medicines.
Special safeguards to minimise opportunities for errors are integral to patient safety.
If you work at SA Health, you can utilise SA Health's eLearning modules to learn more about:
Organisations are required to implement systems to reduce the occurrence of medication incidents and improve the safety and quality of medicines use in accordance with National Safety and Quality Health Service (NSQHS) Standard 4 – Medication Safety.
NOAC are indicated for the prevention of systemic embolism in selected patients with non-valvular atrial fibrillation (AF) and for the prevention and/or treatment of venous thromboembolism (VTE). Due to the nature of the medicines the following clinical guidelines have been developed:
To assist organisations to meet the NSQHS Standards, SA Health has developed a High Risk Medicines Management Policy Directive (PDF 493KB). This directive and its associated High Risk Medicines Management Guideline (PDF 629KB) aim to improve patient safety and reduce harm within the domains of storage, prescribing, dispensing and administration of identified high risk medicines and assist organisations achieve these goals.
Compliance with this policy is mandatory and will ensure a standard approach to high risk medicines and support clinical staff in their safe management.
The acronym APINCH is often used to classify high risk medicines.
The most common high risk medicines reported are included in the ISMP ‘High Alert Medications’.
SA Health has updated its APINCH list to include some psychotropic medicines, epidural and intrathecal medicines and neuromuscular blockers. The new acronym APINCHEN is now used.
A - Anti-infectives Amphotericin, vancomycin, and aminoglycosides, but may also include others
Ap - Psychotropics Clozapine, lithium and depot injections
P - Potassium and concentrated electrolytes Injectable electrolyte preparations, for example potassium chloride and magnesium sulphate, but may also include other medicines
I - Insulin All insulins
N - Narcotics and sedatives All opioids, sedatives may include benzodiazepines and other sedating agents
C - Chemotherapy agents Cytotoxic chemotherapy
H - Heparin and other anticoagulants Heparins and all anticoagulants, including the New Oral Anticoagulants
E - Epidural and intrathecal agents Bupivacaine +/- fentanyl, bupivacaine +/- adrenaline (epinephrine), ropivacaine +/- fentanyl and other epidural or intrathecal agents
Ne - Neuromuscular blocking agents Atracurium, cisatracurium, mivacurium, pancuronium, rocuronium, suxamethonium, vecuronium
Medication incidents involving high risk medicines must be reported in the Safety Learning System.
The Australian Commission on Safety and Quality in Health Care has made available a list of APINCH medications and their associated best practice tools and recommendations.
See Medication safety alerts page.
The use and storage of concentrated intravenous potassium chloride ampoules in patient care areas is well documented in international and Australian literature as the root cause of fatal errors
See the national Medication Alert issued October 2003 for further information.
Inadvertent intrathecal administration of vincristine has been reported in Australia and overseas on several occasions. In the vast majority of cases, the outcome for the patient is fatal. Given the almost invariably fatal outcome of this error, prevention is of the utmost importance.
See the national Medication Alert issued December 2005 for further information.
For further information on previous alerts and high risk medicines email HealthMedicationSafety@sa.gov.au